Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 9, 2007, 4:12 PM EDT for Carteret County, North Carolina. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2007, 4:12 PM EDT (20:12 UTC)
- Expired
- Jun 9, 2007, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 16 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:30 PM EDT | TSTM WND DMG | Harkers Island, NC | THREE CONCRETE LIGHT POLES ALONG HARKERS ISLAND BRIDGE BLOWN DOWN. POWER IS OUT TO THE ISLAND AT PRESENT. |
| Jun 9, 4:30 PM EDT | TSTM WND DMG | Otway, NC | ROOF TAKEN OFF MOBILE HOME |
| Jun 9, 4:30 PM EDT | TSTM WND GST 92 | Harkers Island, NC | REPORTED BY DRAWBRIDGE OPERATOR. |
| Jun 9, 4:50 PM EDT | HAIL 0.88 | Smyrna, NC | VERY HEAVY RAINFALL AND NICKEL-DIME SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1624 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 092013
SVRMHX
NCC031-092045-
/O.NEW.KMHX.SV.W.0019.070609T2012Z-070609T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 PM EDT SAT JUN 9 2007
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTERET COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...MOREHEAD CITY...BEAUFORT...
* UNTIL 445 PM EDT
* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MOREHEAD CITY...AND MOVING SOUTHEAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEAUFORT BY 425 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3484 7683 3470 7690 3457 7656 3476 7644
3484 7666
$$
201 follow-up statement
000
WWUS52 KMHX 092028
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT SAT JUN 9 2007
NCC031-092045-
/O.CON.KMHX.SV.W.0019.000000T0000Z-070609T2045Z/
CARTERET NC-
428 PM EDT SAT JUN 9 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CARTERET COUNTY...
AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BEAUFORT...MOVING SOUTHEAST AT 15
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CARTERET COUNTY AT 440 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3478 7680 3470 7690 3459 7653 3476 7644
3484 7659
$$
20What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:57 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 9, 12:57 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1257 PM EDT SAT JUN 9 2007 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TODAY...STALL ALONG OR JUST OFF THE COAST TONIGHT AND DISSIPATE ON SUNDAY. HIGH PRESSURE FROM THE NORTH WILL BUILD OVER THE AREA MONDAY. && .NEAR TERM /THROUGH THIS AFTERNOON/... QUICK UPDATE TO RAISE TEMPS ALONG SRN BEACHES. NORTHERLY FLOW HAS KEPT SEA BREEZE AT BAY AND ALLOWED TEMPS TO CLIMB TO AROUND 90 AT MRH...MHX AND ONSLOW BEACH. SEA BREEZE WILL DEVELOP NEXT FEW HOURS AND STILL EXPECT SCT CONVECTION MOST ZONES. && .SHORT TERM /TONIGHT THROUGH MONDAY/... THE MODELS HAVE INITIALIZED THE CURRENT CONVECTIVE COMPLEX OVER SE VIRGINIA/NE NORTH CAROLINA VERY POORLY...ESPECIALLY THE NAM. THUS CONFIDENCE IN THE DETAILS IN THE SHORT TERM FORECAST ARE LOWER THAN NORMAL. MAIN CONCERN THROUGH THIS EVENING IS EXTENT AND INTENSITY OF CONVECTION ASSOCIATED WITH A WEAKENING COLD FRONT MOVING SE ACROSS THE AREA AS WELL AS OUTFLOWS FROM CURRENT CONVECTION ALONG WITH DIFFERENTIAL HEATING ALONG/AHEAD OF THE SEA BREEZE. SPC HAS PLACED THE WESTERN 1/2 OF THE AREA (MAINLY ALONG/WEST OF HIGHWAY 17) IN A SLIGHT RISK OF SEVERE. THE ATMOSPHERE ACROSS EASTERN NORTH CAROLINA WILL BE FAVORABLE FOR DEEP CONVECTION TODAY WITH CAPES IN EXCESS OF 2000 J/KG...LIS IN EXCESS OF -5C...PW AROUND 2...LOWER FREEZING LEVELS (14K) AND FAIRLY LARGE TEMP/DEWPOINT SPREADS DUE TO MIXING. THUS ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS IN EXCESS OF 50 KT. ON THE NEGATIVE SIDE MID LEVEL LAPSE RATES WILL BE WEAK AND SO WILL SHEAR. THUS THERE IS SOME UNCERTAINTY ON DEGREE OF STORM ORGANIZATION AND WE COULD BE LOOKING AT MAINLY PULSE EVENTS. IN ADDITION TO THE SEVERE THREAT...WE HAVE SOME CONCERN FOR LOCALLY HEAVY RAINS TODAY DUE TO THE HIGH PW AND THE FACT THAT THE FRONT WILL LIKELY JUMP TO THE SEA BREEZE AND STALL WITH SOME TRAINING OF CELLS POSSIBLE...ESPECIALLY NEAR THE COAST. THE MODELS...ESPECIALLY THE NAM...INDICATE THE POTENTIAL FOR A NOCTURNAL MCS OVERNIGHT. HOWEVER...THE NAM INITIALIZED POORLY THIS EVENING. IN ADDITION THE NAM AND GFS MODELS ARE FORECASTING STRONG UPPER CONFLUENCE OVERNIGHT WHICH WOULD INHIBIT ORGANIZED CONVECTION. THEREFORE I WILL KEEP THE FORECAST CLOSER TO THE NORMAL DIURNAL CYCLE WITH POPS TAILING OFF AROUND 3Z AND CONFINED MAINLY TO THE COAST. THE UPPER PATTERN ACROSS THE AREA THROUGH MON WILL PRODUCE A NW FLOW AROUND AN UPPER RIDGE TO THE WEST AND AN UPPER LOW TO THE EAST. SEVERAL SHORTWAVES WILL MOVE SE ACROSS NORTH CAROLINA DURING THE NEXT SEVERAL DAYS AND COULD ACT AS TRIGGERS FOR CONVECTION. FOR NOW WILL LIMIT POPS SUNDAY TO THE CRYSTAL COAST-ILM SEA BREEZES AND KEEP MON DRY ALTHOUGH CONFIDENCE IS LOWER THAN NORMAL. TEMPS TODAY WILL BE IN THE LOWER TO PERHAPS MIDDLE 90S INLAND WITH HEAT INDICES AROUND 100. THEN TEMPERATURES COOL BEHIND THE FRONT SUNDAY AND MONDAY INTO THE MIDDLE 80S. && .LONG TERM /MONDAY THROUGH FRIDAY/... MAIN WX FEATURE THROUGH THE EXTENDED WILL BE THE HIGH PRES BUILDING IN FROM THE NW. THIS FEATURE WILL DRY OUT THE AIRMASS ALLOWING TEMPS AND DEW POINTS TO LOWER FROM CURRENT CONDITIONS. THIS WILL INHIBIT AFTERNOON CONVECTION SOME...BUT THE MODELS ARE BEGINNING TO SUGGEST AN UPPER LVL VORT MAX SLIDING OVER THE REGION LATE MON INTO TUE. DESPITE DRIER THAN AVERAGE CONDITIONS THIS FEATURE MAY BE ENOUGH TO TRIGGER A FEW STRAY SHOWERS. THE HIGH WILL SE AND OFFSHORE BY MID WEEK AND WE WILL SEE A RETURN OF WARM MOIST AIR. THIS WILL TRIGGER TYPICAL AFTERNOON CONVECTION AND ALLOW TEMPS TO SLOWLY WARM TO OR ABOVE NORMAL BY END OF THE WEEK.* ADD DISCUSSION HERE. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... VFR THROUGH THE PERIOD OUTSIDE OF LOCAL MVFR/IFR CONDITIONS IN TSTMS. && .MARINE... LATEST OBSERVATIONS INDICATE NW WINDS OVER THE NORTHERN WATERS AND SW-W WINDS TO THE SOUTH. WIND SPEEDS ARE IN THE 10 TO 15 KT RANGE. SEAS AT DIAMOND BUOY HAVE SUBSIDED TO 4 FT. CURRENT FCST REMAINS ON TRACK WITH WINDS REMAINING 15 KT OR LESS AND SEAS LESS THAN 4 FT...EXCEPT IN AND NEAR SHOWERS AND POSSIBLE STRONG TSTMS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && JBM/RAP
Hazardous weather outlook, Jun 9, 3:49 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 349 AM EDT SAT JUN 9 2007 AMZ135-NCZ029-044>047-079>081-090>095-098-103-104-100800- PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE- BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET- ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 349 AM EDT SAT JUN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT |THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ALONG AND WEST OF HIGHWAY 17. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST ACROSS THE REGION TODAY AND TONIGHT. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS UP TO 2 INCHES IN A SHORT PERIOD OF TIME WILL ALSO BE POSSIBLE AS THUNDERSTORMS MOVE SLOWLY ACROSS THE SAME AREAS AS THE FRONT STALLS NEAR THE COAST LATE TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 9, 3:27 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 PM EDT SAT JUN 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL BOGUE 34.71N 77.03W
06/09/2007 E0.75 INCH CARTERET NC PUBLIC
0319 PM HAIL NEWPORT 34.79N 76.86W
06/09/2007 E0.75 INCH CARTERET NC PUBLIC
&&
RAPLocal storm report, Jun 9, 3:44 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
344 PM EDT SAT JUN 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL INDIAN BEACH 34.69N 76.89W
06/09/2007 E1.00 INCH CARTERET NC PUBLIC
&&
RAPLocal storm report, Jun 9, 3:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 PM EDT SAT JUN 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL SALTER PATH 34.69N 76.89W
06/09/2007 E0.75 INCH CARTERET NC PUBLIC
&&
RAPLocal storm report, Jun 9, 4:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
403 PM EDT SAT JUN 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL MOREHEAD CITY 34.72N 76.73W
06/09/2007 E0.88 INCH CARTERET NC PUBLIC
NICKEL-DIME SIZE HAIL REPORTED AT CHEVY DEALERSHIP
&&
RAPLocal storm report, Jun 9, 4:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT SAT JUN 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL MOREHEAD CITY 34.72N 76.73W
06/09/2007 E0.75 INCH CARTERET NC NWS EMPLOYEE
&&
RAPThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:21 AM EDT | Marine Weather Statement | MHX | 54 min | |
| Jun 9, 1:54 AM EDT | Special Marine Warning | MHX | 51 min | |
| Jun 9, 2:36 AM EDT | Special Marine Warning | MHX | 24 min | |
| Jun 9, 3:15 AM EDT | Marine Weather Statement | MHX | 45 min | |
| Jun 9, 3:33 AM EDT | Marine Weather Statement | MHX | 42 min | |
| Jun 9, 3:51 AM EDT | Marine Weather Statement | MHX | 39 min | |
| Jun 9, 4:34 AM EDT | Special Marine Warning | MHX | 41 min | |
| Jun 9, 4:44 AM EDT | Special Marine Warning | MHX | 46 min | |
| Jun 9, 5:43 AM EDT | Special Marine Warning | MHX | 47 min | |
| Jun 9, 2:19 PM EDT | Special Marine Warning | MHX | 56 min | |
| Jun 9, 3:09 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 36 min |
| Jun 9, 3:12 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jun 9, 3:29 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 16 min |
| Jun 9, 3:44 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 31 min |
| Jun 9, 4:25 PM EDT | Special Marine Warning | MHX | 50 min | |
| Jun 9, 4:39 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 36 min |
| Jun 9, 4:45 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 60 min |
| Jun 9, 5:17 PM EDT | Marine Weather Statement | MHX | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.